NSAID enteropathyJoe Segen2016-11-08T18:55:57+00:00
A general term for small intestinal changes that develop in up to 2/3 of patients receiving long-term NSAIDs, 10% of whom have evidence of small bowel ulceration at autopsy. COX-2 inhibitors are somewhat protective*.
*But not as much as claimed by drug reps
Clinical findings Intestinal inflammation, occult blood loss, protein-losing enteropathy, iron-deficiency due in part to nonspecific small intestinal ulceration–in particular of the jejunum and ileum, with hemorrhage and perforation, intestinal strictures, ileal stenoses.
• Duodenum Commonly, erosions, ulcers; also, nonspecific changes including increased epithelial apoptosis, eosinophilia, intraepithelial lymhocytosis
• Distal small intestine Less commonly, ulcers, perforation, stricture formation, occult bleeding, diaphragm disease
Pathogenesis Complex, multifactorial, largely attributed to vascular disease in which reduced blood flow to the mucosa impairs mucosal defence and neutrophil function and inhibits prostaglandins
Synonyms Chronic NSAID enteropathy, NSAID enteritis, NSAID gastroenteritis